Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 108, NWS State College, PA

August 2, 20174 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 2, 2017, 9:28 PM EDT for 4 counties in Pennsylvania. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2017, 9:28 PM EDT (01:28 UTC)
Expired
Aug 2, 2017, 10:01 PM EDT
In force
33 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lycoming County, PA, Montour County, PA, Northumberland County, PA, Union County, PA

The radar

The State College radar (KCCX), 112 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 9:32 PM EDTTSTM WND DMG2 Ssw Sylvan Dell, PATREES AND WIRES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.5 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
691 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

954 
WUUS51 KCTP 030128
SVRCTP
PAC081-093-097-119-030230-
/O.NEW.KCTP.SV.W.0108.170803T0128Z-170803T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
928 PM EDT WED AUG 2 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northwestern Northumberland County in central Pennsylvania...
  Southeastern Lycoming County in north central Pennsylvania...
  Northwestern Montour County in central Pennsylvania...
  Northeastern Union County in central Pennsylvania...

* Until 1030 PM EDT

* At 928 PM EDT, a severe thunderstorm was located near Montgomery,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect wind damage to trees and power lines. 

* Locations impacted include...
  Montoursville, Williamsport, Montgomery, Allenwood, Muncy,
  Exchange, Delaware Run, Hughesville, Watsontown and Turbotville.

This includes Interstate 180 between mile markers 3 and 20...and from
mile markers 23 to 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4102 7659 4112 7701 4125 7701 4127 7666
      4116 7663 4115 7664 4108 7661 4106 7661
      4106 7660
TIME...MOT...LOC 0128Z 271DEG 16KT 4116 7695 

HAIL...1.00IN
WIND...60MPH
 
$$

DeVoir
1 follow-up statement
390 
WWUS51 KCTP 030201
SVSCTP

Severe Weather Statement
National Weather Service State College PA
1001 PM EDT WED AUG 2 2017

PAC081-093-097-119-030211-
/O.CAN.KCTP.SV.W.0108.000000T0000Z-170803T0230Z/
Northumberland PA-Lycoming PA-Montour PA-Union PA-
1001 PM EDT WED AUG 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NORTHUMBERLAND...
SOUTHEASTERN LYCOMING...NORTHWESTERN MONTOUR AND NORTHEASTERN UNION
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 4102 7659 4112 7701 4125 7701 4127 7666
      4116 7663 4115 7664 4108 7661 4106 7661
      4106 7660
TIME...MOT...LOC 0200Z 271DEG 16KT 4116 7675 

$$

DeVoir

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 7:56 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 2, 7:56 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service State College PA
756 PM EDT Wed Aug 2 2017

.SYNOPSIS...
Warm and more humid conditions will prevail until a strong cold
front moves through Friday night, bringing cooler and drier
conditions for the weekend. Unseasonably cool weather will
continue into early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Scattered convection is spread throughout central PA this
evening...slowly weakening at present. Still some slow moving
heavy rainers at mid evening, but flood threat has diminished
in the past hour.

Expect fairly widespread valley fog overnight into Thursday
morning given the amount of moisture deposited this afternoon
and evening. Mins will range from near 60 north to the upper 60s
southeast.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Thursday looks like more of the same with warm and humid
conditions and scattered mainly afternoon and evening showers
and thunderstorms. Shear remains weak.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
20Z update...

No major changes were made to the Fri-Wed forecast. The main
focus remains severe storm potential on Friday per SPC SLGT
risk outlook. Updated the HWO to include mention of severe
storms with damaging winds/large hail and added severe wording
to wx grids and zone text/web forecast. Models are showing
somewhat better agreement with the system for Monday so added
10-15 percent to pcpn probs based on a blend of NBM/WPC and
ECENS MOS.

Previous discussion...
The main player in the medium range will be a relatively strong
cold front that will be approaching the region Friday and
moving through the area Friday night into early Saturday
morning. Falling heights and strengthening winds aloft will
combine with moderate-strong instability to support the risk of
severe storms. Models show CAPEs in the 1000-2000J range by
afternoon along with increasing deep layer shear. The GFS/ECMWF
even paint a relatively broad area of enhanced low level EHI's
by afternoon and evening which should support some of the storms
becoming supercells.

Following the cold front, Saturday will turn significantly
cooler with just the chance of a few showers/thunderstorms as
the still strong mid summer sun and relatively cold air aloft
combine to support steepening lapse rates with daytime heating.
With the upper shortwave expected to begin shearing out to our
north, models suggest the best chance for a shower will be over
the higher elevations of the west and north.

Sunday will be dry and unseasonably cool as high pressure slides
over the state. The cooler than normal conditions will continue
into at least early next week.

A new shortwave and frontal system are made to approach by
later Monday into the overnight. There are the usual timing
differences in features between the GFS/GEFS and the ECMWF so I
used a model blend for POP guidance which brings a new surge of
showers into the area during the day.

Drier air is slated to return into midweek as the frontal
system is moved off to our east.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Scattered SHRA/TSRA activity once again this evening across the
region. Activity has been quite pulse-oriented this afternoon,
with storms pulsing up and down in a matter of minutes.

For TAF sites, will have to watch KUNV and KIPT for the next
few hours, to see if any activity holds together to affect
these airfields. Was forced to include brief TSRA restrictions
at KAOO for a short time with the 00z issuance, based on ongoing
storm/obs.

Fog may be more widespread tonight, given the nature of the
rainfall today, and rain that has affected most TAF locations
today.

More of the same for Thursday, with more organized and
widespread activity Friday.

.OUTLOOK...
Thu...AM fog. Scattered PM SHRA/TSRA with local impacts.
Fri...Stronger and more widespread storms possible with front,
mainly late.
Sat-Sun...No sig wx.
Mon...Chance of showers.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Martin
NEAR TERM...DeVoir/Martin
SHORT TERM...Martin
LONG TERM...Steinbugl
AVIATION...Jung/Martin
Hazardous weather outlook, Aug 2, 12:38 PM EDT, 8 hours 50 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service State College PA
1238 PM EDT Wed Aug 2 2017

PAZ059-064>066-031645-
Lebanon-Adams-York-Lancaster-
1238 PM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

A few strong to severe thunderstorms with gusty winds and hail are
possible during the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms with gusty winds and hail are
possible Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-017-024>026-033>035-031645-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Blair-Huntingdon-
Somerset-Bedford-Fulton-
1238 PM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Friday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-018-019-027-028-036-037-041-042-045-046-049>053-056>058-063-
031645-
Northern Clinton-Northern Centre-Southern Centre-Mifflin-Juniata-
Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Cumberland-
1238 PM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

A few strong to severe thunderstorms with gusty winds and hail are
possible during the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Friday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Aug 2, 4:08 PM EDT, 5 hours 20 minutes before
Special Weather Statement
National Weather Service State College PA
408 PM EDT WED AUG 2 2017

PAZ027-050-022045-
Mifflin PA-Snyder PA-
408 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MIFFLIN AND SNYDER
COUNTIES UNTIL 445 PM EDT...

At 408 PM EDT, Doppler radar indicated a strong thunderstorm near
Belleville, moving northeast at 30 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Lewistown, Highland Park, Belltown, Yeagertown, Alfarata, Belleville,
Reedsville, Juniata Terrace, Milroy, Burnham, Strodes Mills, McClure,
Reeds Gap State Park, Wagner, Siglerville and Maitland.

LAT...LON 4060 7775 4083 7743 4084 7737 4083 7736
      4081 7735 4081 7733 4073 7724 4053 7769
TIME...MOT...LOC 2008Z 230DEG 24KT 4061 7766

DeVoir
Special weather statement, Aug 2, 5:03 PM EDT, 4 hours 25 minutes before
Special Weather Statement
National Weather Service State College PA
503 PM EDT WED AUG 2 2017

PAZ042-022130-
Sullivan PA-
503 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SULLIVAN COUNTY UNTIL
530 PM EDT...

At 502 PM EDT, Doppler radar indicated a strong thunderstorm near
Lincoln Falls. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Dushore and Forksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4157 7664 4155 7636 4142 7652 4155 7667
      4158 7665
TIME...MOT...LOC 2102Z 302DEG 3KT 4155 7660

DeVoir
Special weather statement, Aug 2, 6:29 PM EDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service State College PA
629 PM EDT WED AUG 2 2017

PAZ042-022315-
Sullivan PA-
629 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SULLIVAN COUNTY UNTIL
715 PM EDT...

At 629 PM EDT, Doppler radar indicated a strong thunderstorm 8 miles
northwest of Ricketts Glen State Park. This storm was nearly
stationary.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Dushore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Minor flooding may develop. Do not drive into water covering the
roadway.

&&

LAT...LON 4150 7625 4138 7630 4142 7647 4154 7641
TIME...MOT...LOC 2229Z 105DEG 2KT 4146 7637

DeVoir
Special weather statement, Aug 2, 7:05 PM EDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service State College PA
705 PM EDT WED AUG 2 2017

PAZ006-012-037-041-022330-
Potter PA-Northern Clinton PA-Northern Lycoming PA-Tioga PA-
705 PM EDT WED AUG 2 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LYCOMING...POTTER...
TIOGA...AND CLINTON COUNTIES UNTIL 730 PM EDT...

At 704 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Ole Bull State Park to near Hyner. Movement
was east at 15 mph.

Very heavy rain is expected.
Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Leetonia, Hyner, Cedar Run, Cammal, South Renovo, Slate Run and
Renovo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

&&

LAT...LON 4165 7734 4132 7744 4128 7778 4160 7767
TIME...MOT...LOC 2304Z 250DEG 13KT 4156 7761 4135 7769

Jung
Special weather statement, Aug 2, 8:18 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service State College PA
818 PM EDT WED AUG 2 2017

PAZ026>028-030115-
Juniata PA-Huntingdon PA-Mifflin PA-
818 PM EDT WED AUG 2 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF HUNTINGDON...MIFFLIN...
AND JUNIATA COUNTIES UNTIL 915 PM EDT...

At 818 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Mount Union to 8 miles west of Big Spring
State Park to Rockhill Furnace. Movement was southeast at 10 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Perulack, Rockhill Furnace, Shirleysburg, Newton Hamilton and
Orbisonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

&&

LAT...LON 4025 7795 4032 7787 4043 7784 4035 7759
      4027 7769 4024 7774 4020 7778
TIME...MOT...LOC 0018Z 293DEG 9KT 4040 7780 4031 7782 4024 7791

DeVoir
Special weather statement, Aug 2, 9:15 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service State College PA
915 PM EDT WED AUG 2 2017

PAZ041-042-046-049-051-052-030200-
Southern Lycoming PA-Sullivan PA-Union PA-Northumberland PA-
Northern Lycoming PA-Montour PA-
915 PM EDT WED AUG 2 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF NORTHUMBERLAND...
LYCOMING...MONTOUR...UNION...AND SULLIVAN COUNTIES UNTIL 1000 PM
EDT...

At 915 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Ralston to Elimsport. Movement was east at
15 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Montoursville, Williamsport, Milton, Elimsport, Kettle Creek Gorge,
Allenwood, Ralston, Watsontown, Barbours, Lincoln Falls, Shunk, New
Columbia, Montgomery, Muncy, Exchange, Delaware Run, Duboistown,
Hughesville, Loyalsockville and Forksville.

LAT...LON 4157 7659 4099 7667 4106 7709 4153 7703
      4158 7670
TIME...MOT...LOC 0115Z 269DEG 15KT 4147 7696 4114 7700

DeVoir

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:18 PM EDTSpecial Weather StatementCTPHuntingdon57 min
Aug 2, 9:15 PM EDTSpecial Weather StatementCTPMontour45 min
Aug 3, 12:57 PM EDTSpecial Weather StatementCTPPotter63 min
Aug 3, 1:51 PM EDTSpecial Weather StatementCTPBedford39 min
Aug 3, 1:59 PM EDTSpecial Weather StatementCTPCumberland31 min
Aug 3, 2:05 PM EDTSpecial Weather StatementCTPClinton25 min
Aug 3, 3:01 PM EDTSpecial Weather StatementCTPAdams29 min
Aug 3, 3:54 PM EDTSpecial Weather StatementCTPJuniata51 min
Aug 3, 4:00 PM EDTSevere Thunderstorm WarningCTPFranklin, Huntingdon, Juniata, Perry60 min
Aug 3, 4:22 PM EDTSpecial Weather StatementCTPFulton38 min
Aug 3, 4:27 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Perry48 min
Aug 3, 6:17 PM EDTSpecial Weather StatementCTPBedford28 min
Aug 3, 6:29 PM EDTSpecial Weather StatementCTPLancaster31 min
Aug 3, 6:37 PM EDTSpecial Weather StatementCTPLancaster23 min
Aug 3, 7:00 PM EDTSpecial Weather StatementCTPBedford60 min
Aug 3, 7:17 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Huntingdon58 min
Aug 3, 7:28 PM EDTSpecial Weather StatementCTPLancaster32 min
Aug 3, 7:34 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon41 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.